Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Topeka, KS

May 14, 2018Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 3:17 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 3:17 PM CDT (20:17 UTC)
Expired
May 14, 2018, 4:00 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:20 PM CDTHAIL 0.75Le Roy, KS
May 14, 3:24 PM CDTHAIL 1.754 E Le Roy, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KTOP 142017
SVRTOP
KSC003-031-142100-
/O.NEW.KTOP.SV.W.0065.180514T2017Z-180514T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
317 PM CDT MON MAY 14 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Anderson County in east central Kansas...
  Southeastern Coffey County in east central Kansas...

* Until 400 PM CDT

* At 316 PM CDT, a severe thunderstorm was located near Neosho 
  Falls, moving northeast at 10 mph.  An additional thunderstorm 
  located east of Gridley was also moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burlington, Colony, Westphalia and Le Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 9579 3820 9539 3804 9533 3804 9573
TIME...MOT...LOC 2016Z 246DEG 9KT 3802 9550 

HAIL...1.25IN
WIND...60MPH
 
$$

27
3 follow-up statements
746 
WWUS53 KTOP 142033
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
333 PM CDT MON MAY 14 2018

KSC003-031-142100-
/O.CON.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Anderson-Coffey-
333 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...

At 333 PM CDT, a severe thunderstorm was located 5 miles southwest of
Colony, moving northeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Colony, Westphalia and Le Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9539 3804 9533 3804 9566 3818 9570
TIME...MOT...LOC 2033Z 246DEG 9KT 3804 9545 

HAIL...1.75IN
WIND...60MPH
 
$$

27
036 
WWUS53 KTOP 142046
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
346 PM CDT MON MAY 14 2018

KSC031-142056-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Coffey-
346 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.  There 
are still additional storms in the area which may move into this 
part of the county.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3814 9537 3804 9533 3804 9551 3810 9551
TIME...MOT...LOC 2046Z 246DEG 9KT 3805 9541 

$$

KSC003-142100-
/O.CON.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Anderson-
346 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN ANDERSON COUNTY...

At 346 PM CDT, a severe thunderstorm was located near Colony, moving
northeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9537 3804 9533 3804 9551 3810 9551
TIME...MOT...LOC 2046Z 246DEG 9KT 3805 9541 

HAIL...1.75IN
WIND...60MPH
 
$$

27
825 
WWUS53 KTOP 142054
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
354 PM CDT MON MAY 14 2018

KSC003-142104-
/O.EXP.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Anderson-
354 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ANDERSON COUNTY
WILL EXPIRE AT 400 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3814 9537 3804 9533 3804 9551 3810 9551
TIME...MOT...LOC 2054Z 246DEG 9KT 3806 9539 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 PM CDT, 37 minutes earlier.

Area forecast discussion, May 14, 2:40 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
240 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon May 14 2018

A complex severe weather threat exists for this afternoon and
evening across portions of east central Kansas with hail and wind
the main threat.

An elevated line of convection rolled across portions of north
central and northeastern Kansas this morning and gradually waned as
the morning wore on. This line appears to have been tied to weak
ribbon of H800 theta-e advection, but most 06/12Z guidance failed to
resolve this feature. The outflow from this line was located along a
line from Jefferson to Morris County with the main synoptic
boundary located about 20-30 miles to the SE. However, return flow
was starting to set in along the western periphery of the
boundaries and the CU field was starting to lift back northward.
This trend is expected for at least the next several hours as the
surface low in Oklahoma lifts slightly northward.

Shallow warm sector convection festered over the SE portions of the
CWA around midday with deeper cells developing along a pre-frontal
boundary visible in satellite imagery from Greenwood to Miami
counties. The lack of surface CINH with 2000-3000 J/kg of MLCAPE
will result in numerous convective updrafts generating along the
multitude of boundaries located across the area and on residual
outflow boundaries produced by earlier convection. However, the lack
of strong convergence and weak CINH, combined with only marginal
deep shear and backed mid-level winds, will result in a complex
initial storm mode with a mixture of discrete and multi-cell
clusters possible at first, growing upscale into line segments. Low-
level southerly inflow winds are progged to be weak with speeds of
only 5 to 10 kts, but there is enough SRH in the lower profiles of
the atmosphere to warrant a non-zero tornado risk, especially near
the surface boundary.

Multiple rounds of both surface-based and--further north and/or
later in the event--elevated storms are expected throughout the
afternoon, evening, and overnight hours. PWATs in the 1-1.5 inch
range coupled with weak flow and storm motions parallel to the lines
of forcing may result in a heavy rain potential for any training
storms. Antecedent conditions this area are dry, but it would not
take long for an efficient storm to produce flooding concerns.

The convection will gradually lessen in intensity and coverage
overnight as the upper level wave lifts northward and shortwave
ridging builds in. The position of the surface boundary on Tuesday
will depend on convective trends this afternoon and tonight, but it
looks to be positioned over far SE Kansas by peak heating on
Tuesday. The lack of a significant thermal gradient across the
boundary means that storms may have the potential to be surface-
based again on Tuesday well behind the boundary, though the lack
of a strong forcing mechanism and backed wind fields would only
support a marginal wind and hail threat at best.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon May 14 2018

Multiple, ill-timed chances for showers and storms will continue for
the rest of the week with temperatures still remaining above average.

A rex block will be present over the western U.S. at the start of
the period and then break down by Friday. However, the region will
be under split flow through the weekend. The aforementioned surface
boundary will wash out over the Ozarks and Ohio River Valley
Wednesday morning with broad zonal surface ridging extending from
the Great Lakes to the Upper Mississippi River Valley. Return flow
will start working back into Kansas midday Wednesday and once again
present the chance for showers and storms along this area of broad
convergence during peak heating. The interface between this return
flow and surface ridge oscillates over the area Wed night into Thu,
with return flow become more established over NE Kansas by Thu
afternoon.

Multiple, poorly-timed, H500 PV lobes eject from a quasi-stationary
low over the SW U.S. on Thu and Fri and will keep the chance of
storms in the forecast. It will not be until Friday night into
Saturday that the pattern becomes more progressive. Nevertheless,
given the complex nature of this setup, the timing and associated
details of any convective complex will likely not be known until a
day or so before the event and hinge on the evolution of the
previous day's convection.

Highs midweek will remain in the 80s and gradually rise into the
upper 80s to near 90 as the return flow strengthens. The next
chance of cooler weather will not arrive until late in the weekend
as the synoptic pattern breaks down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 240 PM CDT Mon May 14 2018

Showers and storms are expected this afternoon and evening,
primarily along and south of a CNK to STJ line. These storms may
result in localized restrictions. Lower MVFR ceilings may work in
later tonight from the NW and gradually lift on Tuesday morning.
Variable winds of 5 to 10 kts today will veer to the NW by this
evening as a front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, May 14, 2:48 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
248 PM CDT Mon May 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-152000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
248 PM CDT Mon May 14 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible late this afternoon and evening across
much of the outlook area, with the best chance for severe storms
along and south of Interstate 70. Large hail, damaging winds, and
locally heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, May 14, 1:48 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
148 PM CDT MON MAY 14 2018

KSZ054-058-141915-
Coffey-Lyon-
148 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COFFEY AND SOUTHEASTERN LYON
COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking multiple strong
thunderstorms near Madison, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3817 9596 3817 9614 3818 9614 3837 9571
      3806 9552 3804 9552 3804 9596
TIME...MOT...LOC 1847Z 251DEG 18KT 3812 9607

27
Special weather statement, May 14, 2:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
245 PM CDT MON MAY 14 2018

KSZ036-037-142030-
Geary-Morris-
245 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY AND
NORTHWESTERN MORRIS COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Woodbine, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dwight.

This includes Interstate 70 between mile markers 305 and 306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3882 9689 3887 9689 3887 9693 3888 9693
      3907 9671 3907 9668 3887 9650 3885 9650
      3881 9688
TIME...MOT...LOC 1945Z 235DEG 18KT 3885 9686

Baerg
Local storm report, May 14, 2:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             8 NW WHITE CITY         38.88N 96.83W
05/14/2018  E0.88 INCH       GEARY              KS   TRAINED SPOTTER

&&

JW
Special weather statement, May 14, 3:00 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
300 PM CDT MON MAY 14 2018

KSZ058-059-142030-
Coffey-Anderson-
300 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES UNTIL 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neosho Falls, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Anderson and southeastern Coffey Counties.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3805 9565 3815 9543 3804 9536 3804 9564
TIME...MOT...LOC 1959Z 246DEG 9KT 3802 9553

27
Local storm report, May 14, 3:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             8 NW WHITE CITY         38.88N 96.83W
05/14/2018  E1.75 INCH       GEARY              KS   EMERGENCY MNGR

            NICKEL TO GOLF BALL SIZE HAIL.

&&

JW
Local storm report, May 14, 3:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             4 SSE GRANDVIEW PLAZA   38.95N 96.74W
05/14/2018  E1.75 INCH       GEARY              KS   TRAINED SPOTTER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:32 PM CDTSpecial Weather StatementTOPOttawa28 min
May 13, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
May 13, 10:41 PM CDTSpecial Weather StatementTOPRepublic64 min
May 13, 10:50 PM CDTSpecial Weather StatementTOPOttawa40 min
May 13, 11:13 PM CDTSpecial Weather StatementTOPCloud, Ottawa47 min
May 13, 11:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley49 min
May 14, 12:12 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley33 min
May 14, 12:36 AM CDTSpecial Weather StatementTOPWashington39 min
May 14, 1:48 PM CDTSpecial Weather StatementTOPCoffey27 min
May 14, 1:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon52 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningTOPCoffey47 min
May 14, 2:45 PM CDTSpecial Weather StatementTOPGeary45 min
May 14, 2:49 PM CDTSevere Thunderstorm WarningTOPGeary, Morris41 min
May 14, 3:00 PM CDTSpecial Weather StatementTOPAnderson30 min
May 14, 3:21 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee38 min
May 14, 3:30 PM CDTSevere Thunderstorm WarningTOPCoffey45 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee46 min
May 14, 3:56 PM CDTSpecial Weather StatementTOPPottawatomie49 min
May 14, 4:11 PM CDTFlash Flood WarningTOPAnderson, Coffey7 hr
May 14, 4:24 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee51 min
May 14, 4:28 PM CDTSpecial Weather StatementTOPOsage32 min
May 14, 4:40 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee35 min
May 14, 5:00 PM CDTSevere Thunderstorm WarningTOPLyon45 min
May 14, 5:02 PM CDTSpecial Weather StatementTOPShawnee43 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
May 14, 5:41 PM CDTSpecial Weather StatementTOPJackson49 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningTOPLyon46 min
May 14, 5:48 PM CDTSevere Thunderstorm WarningTOPCoffey42 min
May 14, 5:51 PM CDTSevere Thunderstorm WarningTOPJackson39 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon50 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningTOPLyon, Osage49 min
May 14, 6:15 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage30 min
May 14, 6:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee40 min
May 14, 6:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Osage36 min
May 14, 6:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage20 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage32 min
May 14, 6:48 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee42 min
May 14, 6:57 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.